Utah, 2014

Heavy Snow and Winter Weather in Utah, December 31, 2014

December 31, 2014 · NWS GJT · 4 events in 3 counties and zones

A low pressure system dropped down the west coast and settled south of the Four Corners to end out 2014. This circulation brought significant snowfall to the lower elevations of southeast Utah near the 4 Corners where 3 to 5 inches fell by the first day of the new year.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system dropped down the west coast and settled south of the Four Corners to end out 2014. This circulation brought significant snowfall to the lower elevations of southeast Utah near the 4 Corners where 3 to 5 inches fell by the first day of the new year.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 4:23 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 31, 4:23 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
423 AM MST WED DEC 31 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 423 AM MST WED DEC 31 2014

DEEPENING CYCLONE SEEN NICELY ON WATER VAPOR EARLY THIS MORNING AS
A WELL DEFINED TROP FOLD BEGINS TO MOVE NEAR THE SO.CAL AND NORTHERN
BAJA COASTLINE. H5 HAND ANALYSIS DEFINES THE CIRCULATION OVER
SOUTHERN NEVADA AND WITH THE STRONGEST HEIGHT FALLS TO THE
SOUTH...THIS SYSTEM WILL BE ROTATING INTO NORTHWEST ARIZONA BY
SUNSET. TEMPORARILY QUIET ACROSS OUR CWA THIS MORNING AS WAA ZONE
THAT BROUGHT SNOW TO THE MIDDLE GUNNISON AND PARADOX VALLEYS IS
MOVING NORTHWARD INTO MUCH DRIER AIR. UPSTREAM RADARS HOWEVER ARE
QUITE ACTIVE AND WE WILL SEE SNOW BEGIN TO DEVELOP ACROSS SOUTHEAST
UTAH THROUGH THE MORNING AND SPREADING INTO SOUTHWEST COLORADO BY
SUNSET.

THE LATEST MODELS SEEM TO HAVE COME INTO BETTER AGREEMENT THAN WAS
INDICATED EARLIER AND LEND SOME CONFIDENCE TO THE GOING FORECAST.
WINTER STORM WARNINGS ARE WELL PLACED AND DECIDED TO ADD ADVISORIES
TO THE PARADOX VALLEY AND NORTHERN SAN JUANS WITH IMPACTS TO HOLIDAY
TRAVEL CONSIDERED IN THE DECISION MAKING. SOUTHEAST UTAH WILL BE
UNDER THE GUN TODAY AS THE CYCLONE MOVES INTO WESTERN ARIZONA. 295K
THETA SURFACES SHOW THE WARM CONVEYOR BELT MOVING OUT OF CENTRAL
ARIZONA THROUGH THE DAY WITH THE DIFFLUENT AREA UNDER THE SPLIT IN
THIS BELT ADDING LIFT TO THE 4 CORNERS REGION. NOT A PARTICULARLY
STRONG MOISTURE TAP IN THE WCB WITH MIXING RATIO/S APPROACHING 3G/KG
IN SOUTHEAST UTAH BY 01/00Z. COLD AIR IS NOT LACKING HOWEVER AND
THERE SHOULD BE AN INFUSION OF INSTABILITY THROUGH THE AFTERNOON
AND EVENING AS THE DRY CONVEYOR BELT WRAPS INTO SOUTHERN UTAH. NEG
EPV SIGNATURE AND MID LEVEL LAPSE RATES SUGGEST UPRIGHT CONVECTION
IN THE WESTERN PORTIONS OF UT ZONE 22. LIGHTNING CAN NOT BE RULED
OUT ALONG WITH SNOW RATES IN EXCESS OF AN INCH PER HOUR. LARGE
SCALE ASCENT WILL BE AIDED BY THE CYCLONICALLY CURVED JET AS WELL
THROUGH THE AFTERNOON BEFORE SPREADING INTO SOUTHWEST COLORADO.
THIS ASCENT AND STRONG SOUTHERLY OROGRAPHICS FAVOR SNOW INTO THE
FOOTHILLS AND SOUTHERN SAN JUANS. THE LATEST MODELS ARE IN BETTER
AGREEMENT IN DEFORMING THE AXIS OF THE SYSTEM TO A MORE EAST TO
WEST DIRECTION WITH THE DYNAMICS STAYING MAINLY OVER OUR SOUTHERN
CWA FOR THURSDAY. INSTABILITY IS PRESENT BUT RELAXES A BIT ON
THURSDAY BUT STILL EXPECT AREAS OF MODERATE TO HEAVY SNOWFALL.
TEMPERATURES STAY BELOW NORMAL WITH BITTER COLD AIR FILTERING INTO
THE NORTHERN CWA GRADUALLY MODERATING.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 423 AM MST WED DEC 31 2014

MODELS IN FAIRLY GOOD AGREEMENT THIS MORNING WITH NAM/GFS/EC ALL
SHOWING PRECIP COMING TO AN END RAPIDLY AFTER 00Z FRIDAY. IN
FACT...NAM12 SHOWS NO PRECIP AT ALL IN OUR CWA AFTER 06Z FRIDAY
WITH EC AND GFS SHOWING AMOUNTS OF LESS THAN .01 INCH. CONFIDENCE
HIGH THAT THIS WILL PAN OUT AS ADVERTISED SO BUMPED UP END TIME OF
STORM TO 07Z FRIDAY MORNING.

AS THE CLOSED LOW RESPONSIBLE FOR THE PRECIP SLOWLY SHIFTS EWRD
FRIDAY...NWLY FLOW SETS UP AS THE NEXT SYSTEM TAKES AIM AT OUR
CWA. THIS TIME THE NORTH AND CENTRAL MTNS WILL BE FAVORED AS A
QUICK CLIPPER LIKE SYSTEM MOVES THROUGH DURING THE DAY SATURDAY
BRINGING A COUPLE INCHES OF SNOW. FLOW WILL BECOME A BIT MORE
WESTERLY MONDAY INTO TUESDAY AS ANOTHER WAVE BRINGS ANOTHER SHOT
OF PRECIP TO THE AREA MONDAY NIGHT INTO TUESDAY...AGAIN FAVORING
THE NRN/CENT MTNS.

EXPECT COLD TEMPS UNTIL SUNDAY AND BEYOND AS WESTERLY FLOW WILL
CAUSE A WARMING TREND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 423 AM MST WED DEC 31 2014

VFR CONDITIONS WILL CONTINUE THROUGH 18Z AND THEN DETERIORATE OVER
THE SAN JUANS AND AREAS SOUTH INCLUDING KTEX...KCEZ AND KDRO AS
SNOW SLOWLY OVERSPREADS THE AREA. PERIODS OF IFR/MVFR ARE POSSIBLE
THROUGH THE AFTERNOON WITH MORE PREDOMINANT IFR/MVFR OCCURRING
AFTER 06Z THURSDAY AS THE BEST LIFT MOVES OVER THE REGION.
REMAINING TAF SITES WILL SEE VFR CONDITIONS THOUGH CLOUD COVERAGE
WILL INCREASE THROUGH THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO MIDNIGHT MST
     THURSDAY NIGHT FOR COZ018-020.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO MIDNIGHT MST
     THURSDAY NIGHT FOR COZ019-021>023.

UT...WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST THURSDAY FOR
     UTZ022-029.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST THURSDAY
     NIGHT FOR UTZ028.

&&

SHORT TERM...15
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Dec 31, 5:54 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 AM MST WED DEC 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
554 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE NEXT SYSTEM IS DEEPENING OVER NEVADA AND WILL BE ROTATING INTO
WESTERN ARIZONA THROUGH DAY...THEN APPROACH THE 4 CORNERS BY
SUNRISE ON THURSDAY. MOIST AIR AHEAD OF THE SYSTEM WILL SPREAD
SNOW ACROSS SOUTHEAST UTAH THROUGH THE DAY THEN INTO SOUTHWEST
COLORADO OVERNIGHT. AREAS OF MODERATE TO HEAVY SNOWFALL WILL BE
POSSIBLE AT TIMES ACROSS THE MOUNTAINS AND VALLEYS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO WHERE WARNINGS AND ADVISORIES ARE IN
PLACE. SNOW RATES IN EXCESS OF AN INCH PER HOUR WILL BE POSSIBLE
AND HELP CREATE HAZARDOUS TRAVEL CONDITIONS AS ROADWAYS BECOME
SNOW COVERED AND SLICK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE TO HEAVY SNOW WILL BE CENTERED OVER SOUTHWEST COLORADO
THROUGH THE DAY ON THURSDAY WHILE SLOW IMPROVEMENT IS EXPECTED IN
SOUTHEAST UTAH. SNOW WILL BE DECREASING IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST COLORADO THROUGH THURSDAY EVENING BEFORE COLD AND
CLEAR CONDITIONS MOVE IN FOR FRIDAY.

A QUICK MOVING SYSTEM BRINGS THE NEXT CHANCE OF SNOWFALL TO
MAINLY WESTERN COLORADO SATURDAY THROUGH SATURDAY EVENING. FAST
NORTHWESTERLY FLOW THEN SETS UP FOR THE UPCOMING WEEK. THE
NORTHERN COLORADO MOUNTAINS SHOULD BE FAVORED FOR PERIODS OF LIGHT
TO MODERATE SNOW DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 31, 2:59 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 AM MST WED DEC 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     SNOW             3 N KEBLER PASS         38.89N 107.10W
12/30/2014  M3.0 INCH        GUNNISON           CO   SKI AREA

            24 HOUR SNOWFALL WITH SWE OF 0.25. STORM TOTAL OF 6
            INCHES.

&&

EVENT NUMBER GJT1402021

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Southeast Utah

When
December 31, 7:00 AM MST to 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Heavy snowfall of 3 to 4 inches fell over far southeast Utah including the Valley of the Gods.

Winter Weather, Southeast Utah

When
December 31, 7:00 AM MST to 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 4 inches were measured across the area.

Winter Weather, Canyonlands / Natural Bridges

When
December 31, 8:00 AM MST to 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts around 3 inches were measured across much of the area.

Winter Weather, La Sal & Abajo Mountains

When
December 31, 8:00 AM MST to 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555364, 603897, 603895, 603898.